Format

Send to

Choose Destination
JAMA. 2008 Feb 27;299(8):914-24. doi: 10.1001/jama.299.8.914.

Venous thromboembolism and mortality associated with recombinant erythropoietin and darbepoetin administration for the treatment of cancer-associated anemia.

Author information

1
VA Chicago Healthcare System, Department of Medicine, Northwestern University Feinberg School of Medicine, and Robert H. Lurie Comprehensive Cancer Center, Northwestern University, Chicago, Illinois 60611, USA. cbenne@northwestern.edu

Abstract

CONTEXT:

The erythropoiesis-stimulating agents (ESAs) erythropoietin and darbepoetin are licensed to treat chemotherapy-associated anemia in patients with nonmyeloid malignancies. Although systematic overviews of trials have identified venous thromboembolism (VTE) risks, none have identified mortality risks with ESAs.

OBJECTIVE:

To evaluate VTE and mortality rates associated with ESA administration for the treatment of anemia among patients with cancer.

DATA SOURCES:

A published overview from the Cochrane Collaboration (search dates: January 1, 1985-April 1, 2005) and MEDLINE and EMBASE databases (key words: clinical trial, erythropoietin, darbepoetin, and oncology), the public Web site of the US Food and Drug Administration and ESA manufacturers, and safety advisories (search dates: April 1, 2005-January 17, 2008).

STUDY SELECTION:

Phase 3 trials comparing ESAs with placebo or standard of care for the treatment of anemia among patients with cancer.

DATA EXTRACTION:

Mortality rates, VTE rates, and 95% confidence intervals (CIs) were extracted by 3 reviewers from 51 clinical trials with 13 611 patients that included survival information and 38 clinical trials with 8172 patients that included information on VTE.

DATA SYNTHESIS:

Patients with cancer who received ESAs had increased VTE risks (334 VTE events among 4610 patients treated with ESA vs 173 VTE events among 3562 control patients; 7.5% vs 4.9%; relative risk, 1.57; 95% CI, 1.31-1.87) and increased mortality risks (hazard ratio, 1.10; 95% CI, 1.01-1.20).

CONCLUSIONS:

Erythropoiesis-stimulating agent administration to patients with cancer is associated with increased risks of VTE and mortality. Our findings, in conjunction with basic science studies on erythropoietin and erythropoietin receptors in solid cancers, raise concern about the safety of ESA administration to patients with cancer.

PMID:
18314434
DOI:
10.1001/jama.299.8.914
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Health
Loading ...
Support Center